[Coronary complications of Horton's disease: precipitating role of corticoids?]
Related Experiment Videos
Insights
Giant cell arteritis (GCA) patients on prednisolone may face early coronary complications. Close cardiac monitoring is crucial during initial GCA treatment, especially for those with pre-existing heart conditions.
Area of Science:
- Cardiovascular Medicine
- Rheumatology
- Clinical Case Study
Background:
- Giant cell arteritis (GCA) is a systemic vasculitis primarily affecting large arteries.
- Coronary artery disease is a known risk factor in GCA patients.
- Corticosteroids are the mainstay of GCA treatment.
Observation:
- An 85-year-old male with controlled hypertension and coronary insufficiency presented with GCA.
- Following initiation of high-dose prednisolone (1 mg/kg/d), the patient experienced acute coronary insufficiency and non-transmural myocardial infarction within 36 hours.
- The patient's outcome was favorable despite cardiac rhythm disturbances.
Findings:
- A literature review identified five cases of GCA-associated myocardial infarction (MI), pathologically confirmed.
- Three of these five MIs occurred between days 3 and 7 of corticosteroid treatment.
- This suggests a potential link between early corticosteroid therapy and coronary complications in GCA.
Implications:
- Corticosteroids may precipitate coronary events in the early phase of GCA treatment.
- Patients with underlying coronary artery disease require vigilant cardiac monitoring during initial GCA management.
- Further research is warranted to elucidate the mechanisms and risk factors for corticosteroid-induced coronary complications in GCA.
Abstract:
We report the case of an 85-year-old man with perfectly controlled hypertension and coronary insufficiency who presented with typical giant cell arteritis (GCA). Thirty-six hours after initiation of prednisolone therapy (1 mg/kg/d), acute coronary insufficiency with non-transmural infarction occurred. Outcome was favorable despite disturbances in heart rhythm. A review of the literature disclosed five cases of myocardial infarction related to GCA, confirmed upon pathological examination. Three out of five myocardial infarctions occurred between the third and seventh treatment days. These findings suggest that corticosteroids may be responsible for coronary complications which arise during the first days of GCA treatment. Furthermore, they justify close monitoring during the initial phase of treatment in patients with coronary diseases.